Chemo Complications

This is Izzy, my Shih Tzu, modeling what I referred to as my “cancer hat.” I bought it at the wig store. It went down farther in the back than a regular ball cap to cover more of my baldness. As I mentioned in my previous post, when I started losing my hair I just had it all shaved off which made wearing the wig easier. I much preferred wearing a hat out in public and really didn’t mind that much but more often than not, just wore a ball cap. The wig was fine, but some of my hair growth at the sides would show through at times, so I was always worried about trying to keep everything in place.  Remember that when purchasing a wig. I bought mine well before I lost my hair so I would be ready. When you lose your hair, you lose it all over your body. It made me feel like my entire body was wrapped in Saran Wrap–not a pleasant sensation. But it also meant I didn’t have to worry about shaving my legs or plucking my face for an extended period of time. Be grateful for what you can be grateful for at this time!

I always thought that losing my hair would be the worst of all the complications I could face, and it was close but not the winner. In early October 2017 after I had been on chemo for about a month, I started having frequent urges to urinate. I brought this up at my appointments and of course they figured it was a urinary tract infection (UTI) and did tests to pinpoint the suspected bacteria. Every test they did indicated there was no infection. This is one time you wish there WAS an infection because there would at least be a treatment and explanation for it! Not only did I constantly have the urge to go, I also lost the ability, again, to keep it from leaking out. I had some pain when going, but it felt more like pressure in my bladder. It was getting worse and worse. I was having the urge to go about every 30 minutes. Try to sleep with that constant wake up call! They sent me to a urologist and I saw the nurse practitioner who, without touching or examining me in any way diagnosed “overactive bladder.” You gotta be kidding me. I didn’t believe for a minute that is what it was because you don’t go from normal to ridiculous, overnight. He gave me some samples of a medication that so completely dried out my mouth that I couldn’t function. It didn’t work either. I searched the internet for some insight into what was going on, and nothing seem to fit my symptoms, although I eventually convinced myself I had a prolapsed bladder. I didn’t. So anyway, I suffered tremendously for several months. If this was how I had to live, I didn’t want to live. Mentally, it took it’s biggest toll on me, far more than even the cancer diagnosis. I couldn’t go anywhere without searching for a bathroom constantly. My oncologist just couldn’t believe it was caused by the chemo because it was such a rare thing to happen.

I was so angry about the trip to the urologist that I didn’t want to go back, but my tortured existence finally got to me and I called for another appointment–but not with the caretaker I had before! It would be another 8 weeks before I could get in. My next appointment (with a different nurse practitioner) went much better, and she got me in quickly for a real examination with the female doctor I requested. She went into my bladder with a camera (pretty much pain free thankfully) and did see an area of inflammation. She said it didn’t look like cancer but wanted to do an outpatient procedure to go in and scrape the area for a biopsy. This happened in January 2018. The biopsy showed no cancer, just inflammation. It was about this time that my symptoms seemed to be easing up a bit anyway. She had me taking samples of a newer medication for active bladder, Myrbetriq, which did not have the drying side effects of the first medication. It didn’t bother me, but it didn’t change my symptoms when I started taking it and when I stopped taking it.  So, overall, I just got better with time. Eventually, the oncologist had to admit that it was probably due to the chemotherapy given the timing of it. Again, this is very rare, and not to be expected with Taxol and Carboplatin, but you never know what can happen.

It wasn’t until the last month or two of chemo that I started experiencing the promised neuropathy in my feet and fingers. I described my symptoms as “hot fingers” because that is what it felt like. They were hot at the tips, losing feeling, and looked as if someone bashed them with a 2×4 with dried blood underneath the nails. I took a picture of them to send to somebody but deleted them off my phone. Too bad. A friend commented on how horrible they looked so to spare people the sight, I painted them over with some tan fingernail polish–something I don’t usually use. I recovered most of the feeling in my fingertips but not completely and the ugliness soon went away. My feet went numb in the last month of treatment. It is not painful, just annoying, and this has not gone away.

Next up, life after chemotherapy…

One thought on “Chemo Complications

  1. I don’t even know what to say – I’m so impressed that you’re sharing this and helping others, and I’m overwhelmed with what a warrior you are and all you’ve been through and continue to go through. We love you…

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s